Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Topeka, KS

August 5, 2003Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2003, 7:22 PM CDT for Coffey County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 7:22 PM CDT (00:22 UTC)
Expired
Aug 5, 2003, 7:45 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS53 KTOP 060022
SVRTOP
KSC031-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF JOHN REDMOND RESERVOIR...
  OR ABOUT 22 MILES SOUTHEAST OF EMPORIA...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  GRIDLEY
  BURLINGTON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3831 9595 3832 9573 3804 9564 3803 9595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
250 PM CDT TUE AUG 5 2003

MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS
EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK.

THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE
WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES
STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD
FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST
NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM
THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND
CENTRAL KANSAS THIS AFTERNOON.

SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS
TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS
AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS
THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE
THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES
AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY
THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY
EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR
SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN
COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS
OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD
MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES
SHOULD END LATER TONIGHT.

A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW
BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE
UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE
PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM
INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES
OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY.

THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN
THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION
SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL
AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID
90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL
RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE
HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND
TUESDAY.

.TOP...NONE.
Hazardous weather outlook, Aug 5, 4:45 PM CDT, 2 hours 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON
LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING
AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 5, 5:00 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    2 S MAYETTA               KS    1 INCH HAIL
08/05/03   JACKSON                         TRAINED STORM SPOTTER
Local storm report, Aug 5, 6:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    1 NW LONE STAR            KS    1.25 INCH HAIL
08/05/03   DOUGLAS                         TRAINED SPOTTER REPORT

0558 PM    2 NE LONE STAR            KS    1 INCH HAIL
08/05/03   DOUGLAS
Local storm report, Aug 5, 6:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    4 N OTTAWA                KS    1 INCH HAIL
08/05/03   FRANKLIN

0624 PM    2 E CENTROPOLIS           KS    .75 INCH HAIL
08/05/03   FRANKLIN                        TRAINED SPOTTER REPORT
Local storm report, Aug 5, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    READING                   KS    WIND DAMAGE
08/05/03   LYON                            60-70 MPH WINDS WITH 4
                                           INCH LIMBS DOWN
Special weather statement, Aug 5, 7:12 PM CDT, 10 minutes before
KSZ022>024-026-036>040-054>056-058-059-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE AUG 5 2003

SEVERE THUNDERSTORM WATCH # 842 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

REPUBLIC              CLOUD                 OTTAWA
DICKINSON             MORRIS                LYON
JACKSON               JEFFERSON             POTTAWATOMIE
RILEY

THIS INCLUDES THE CITIES OF JUNCTION CITY...MANHATTAN AND TOPEKA.

SEVERE THUNDERSTORM WATCH # 842 REMAINS VALID UNTIL 900 PM CDT TUESDAY
EVENING FOR THE FOLLOWING AREAS:

ANDERSON              COFFEY                DOUGLAS
FRANKLIN              LYON                  OSAGE

THIS INCLUDES THE CITIES OF EMPORIA...LAWRENCE AND OTTAWA.

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.